chemotherapy

chemo is causing fingertips, hands,feet and tongue to turn black..is there anything that can be done

J. J. Community Member May 01, 2007
  • Hi, a close family member is receiving chemo for breast cancer. She compained that her tongue, hands, feet,fingertips have turned dark black. She is african-american. She is wondering how long this lasts and is there anything that can be done to alleviate this? Thank you
9 Comments
  • mwpinknotes
    Sep. 12, 2011

    In response to the initial inquiries about darkening of hands, feet, etc., please note the following infornation posted on www.chemocare.com.  This site usually provides some very specific, easier to understand info with respect to various chemo treatments, side effects, etc.  They are also very insistent that patients and/or the caregivers communicate...

    RHMLucky777

    Read More

    In response to the initial inquiries about darkening of hands, feet, etc., please note the following infornation posted on www.chemocare.com.  This site usually provides some very specific, easier to understand info with respect to various chemo treatments, side effects, etc.  They are also very insistent that patients and/or the caregivers communicate with their physicians regarding all side effects, treatment concerns, etc.

     

    My wife is also undergoing treatment for breast cancer and the cytoxin is an alkylating drug that can cause the skin reaction.

     

    I hope that this helps.  I wish the best to all of you either undergoing or caring for a loved one or friend with breast cancer as well as for any form of cancer.  We continue to take one day at a time.

     

    HYPERPIGMENTATION

     

    What is hyperpigmentation?

    Hyperpigmentation is a darkening of the skin. This can occur as an overall darkening of the skin, or it can be localized. This may be connected to phototoxic reaction where the areas exposed to light may have a golden-brown or slate-grey color change. Some drugs will cause changes in the nails, darkening of the tongue, gums, and over finger joints. Most sking reactions occur within two to three weeks of initiation of chemotherapy and resolve 10 to 12 weeks after stopping treatment.

    • Hyperpigmentation most commonly accompanies use of alkylating agents and antitumor antibodies. 
    • Methotrexate may produce a characteristic "flag sign" on the hair - horizontal hyperpigmented bands alternating with normal hair color in light-haired individuals.
    • Discoloration can occur in areas of pressure, such as under tape or dressings.   This has been reported with busulfan, cyclophosphamide, cisplatin, ifosfamide, thiotepa, docetaxel, and etoposide.
    • Serpentine hyperpigmentation: Some chemotherapy drugs (fluorouracil, vinorelbine, and some combination regimens) given intravenously (IV) can cause a darkening of the venous pathways up the arm. This darkening over the veins will eventually fade.
      • The cause of these skin reactions is currently unknown, but may involve direct toxicity, stimulation of melanocytes (cells in skin responsible for skin color), and postinflammatory changes.   Although skin reactions may occasionally be permanent, in most cases, discoloration will gradually resolve after chemotherapy is stopped.

    Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about skin reactions and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.

  • Anonymous
    Anonymous
    Sep. 22, 2009

    hey, my mum is on going for her third chemo on thursday for breast cancerm and last night when she had a bath she noticed that loads of her moles had turned very dark brown/nearly black. i am really worried as its known to be a sign of skin cancer! but listening to this has put my mind at rest a bit.

    i hope everything works out for you, i wish you all the best.!...

    RHMLucky777

    Read More

    hey, my mum is on going for her third chemo on thursday for breast cancerm and last night when she had a bath she noticed that loads of her moles had turned very dark brown/nearly black. i am really worried as its known to be a sign of skin cancer! but listening to this has put my mind at rest a bit.

    i hope everything works out for you, i wish you all the best.! x

    • Anonymous
      time tellz all
      Nov. 13, 2009

      although mostoftent han not internet gives you lots of advice from actual patients. making it acurate. u can never be a 100% sure as many times symptoms that seem similar can occur for 2 very different illnesses. my mother is currently undergoing treatment for colon caner and from reading on line we assumed it wus a urinary trak infection and constipation.

      ...
      RHMLucky777
      Read More

      although mostoftent han not internet gives you lots of advice from actual patients. making it acurate. u can never be a 100% sure as many times symptoms that seem similar can occur for 2 very different illnesses. my mother is currently undergoing treatment for colon caner and from reading on line we assumed it wus a urinary trak infection and constipation.

      but luckely we didnt ignore the need to go to a doctor. and was able to digone and treat effectively. with cancers its best not to take any cances even if tis for a day. make sure u ask you doctor any question u might have. internet information is for emotional suppor. not for medical help...

       

       

  • Anonymous
    Gwendolyn Snagg
    Jul. 15, 2008

    This is my second round of Chemo.  This time I am taking Xeloda and my hands and feet are black and very tender.  Sometimes I have to submerge them in ice water to cool them down.  My tongue is also black and nothing tastes good anymore.

  • Linda Coffman
    May. 22, 2007

    Hi,


    I underwent chemo lost summer for breast cancer. Mine did not turn black, since I am fair skinned, but they turned very dark. I am not sure which medication caused it, but the doctor suspected it was the taxol and cytoxan I was on. The affects faded after a few weeks off chemo. Have her tell her doctor at once if she starts having tingling or nerve pain...

    RHMLucky777

    Read More

    Hi,


    I underwent chemo lost summer for breast cancer. Mine did not turn black, since I am fair skinned, but they turned very dark. I am not sure which medication caused it, but the doctor suspected it was the taxol and cytoxan I was on. The affects faded after a few weeks off chemo. Have her tell her doctor at once if she starts having tingling or nerve pain in those areas. I did not tell my doctor right away. I wanted to complete my chemo and kill the cancer. The pain, numbness is now a permanent side effect in my feet and legs. So please have her be careful. I also had a change in taste which lasted for several months. Nothing tasted good.


    I hope all goes well, and she is lucky to have someone like you who cares enough to get on this site and look for answers.


    Good luck and bless you.


    Linda

  • Anonymous
    Natalie Johnson
    May. 03, 2007

    I had the same situation with (I think I was getting) Cytoxan.  It only affected my nails, palms, and soles of my feet.  It lasted about a year until new nails could grow in. 


    The palms and soles reversed much sooner, although I did have a few extra moles for awhile. A few toe nails came off but all grew back. Some remained darker than the...

    RHMLucky777

    Read More

    I had the same situation with (I think I was getting) Cytoxan.  It only affected my nails, palms, and soles of my feet.  It lasted about a year until new nails could grow in. 


    The palms and soles reversed much sooner, although I did have a few extra moles for awhile. A few toe nails came off but all grew back. Some remained darker than the others.


    Avoid nail polish to camouflage it. When I would get dizzy my mom would check the color of my lips and my nails etc., to see if I was getting enough oxygen.  Whenever I went to get my nails done, I used places that had portable foot soaks. The chairs with the tubs connected are breeding factorties for germs and fungus.  Bring your own implements, no cutting of the cuticles, and go at least once a week because you deserve it.

    • mahek
      Sep. 15, 2011

      my mom thinks her brest cnacer is of 5 months like.is it dangerous for her if we wait for a very good docter or must b operated soon.plsss reply fast

    • PJ Hamel
      Health Guide
      Sep. 15, 2011

      If your mom was diagnosed with breast cancer 5 months ago, via a biopsy, then hopefully she's spoken with someone about setting up her surgery. Yes, 5 months is a long time to wait for breast cancer surgery; and yes, she could be putting herself at risk. So please help her get the process going ASAP, OK? Take care- PJH

       

  • Anonymous
    Anonymous
    May. 02, 2007
    good question.  let's see if anyone can get you a sound answer.